Drug Packaging Error in Spain Caused at Least 17 Hypertrichosis Cases in Children

Dr Javier Cotelo

September 19, 2019

MADRID – Spain's drugs regulators have been investigating cases of hypertrichosis in children.

In early summer, the Spanish Pharmacovigilance System for Medicinal Products for Human Use was notified of 13 cases of hypertrichosis in children associated with the use of master formulae containing the active substance omeprazole from the Malaga-based company Farma-Química Sur S.L. The source of the active substance was the manufacturer Smilax Laboratories limited, located in India.

After an analysis was carried out by the Spanish Agency for Medicines and Health Products, it was found that a particular batch had been mislabelled and the product actually contained minoxidil rather than omeprazole.

In light of this, warnings were issued and several batches were removed. The responsible company was also suspended from activities related to the manufacturing, importing and/or distribution of pharmaceutical active ingredients.

The batch was recalled from the market on 11th July and the Agency coordinated with the three autonomous regions where cases were reported: Cantabria (10 cases), Valencia (3 cases) and Andalusia (4 cases) - to contact other individuals who may have been affected.

Additional Case

At the beginning of August, a report of another case of hypertrichosis was received, associated with the master formula prepared with another batch of the same active ingredient omeprazole, and from the same company.

After its analysis, the presence of minoxidil was again confirmed. On 6th August, the Spanish Agency of Medicine issued a new warning as a preventative measure, expanding the recall of those batches produced by the company.

Following this incident and the inspections carried out at its facilities, Farma-Química Sur S.L., has had its registration to carry out manufacturing, import and/or distribution activities of pharmaceutical active ingredients suspended since July.

Like the UK's MHRA Yellow Card system, any individual in Spain can report suspected adverse reactions.

Dr Francisco Abad Santos from the Clinical Pharmacology Service at the University Hospital of the Princess of Madrid told Medscape in Spanish that "the Spanish System of Pharmacovigilance, which is similar to that of other European countries, has announced that any healthcare professional, or even any citizen or patient, may report suspected adverse reactions via the yellow cards - which is now done online on the Internet. The system, which is based on spontaneous notification, covers all marketed drugs and all exposed patients."

He continued: "Although it is compulsory for healthcare professionals to report all suspected adverse drug reactions, the main problem is under-notification (it is estimated that only 10% of cases are reported). This is partly due to the difficulties that may exist in warning about some unknown or uncommon adverse reactions," he added.

After the investigations, the Minister of Health María Luísa Carcedo said that "there was an error in packaging, as the drug minoxidil was inserted into packaging labelled as omeprazole".

The cause of the specific error is still under investigation but is suspected to relate to managerial flaws within the company.

Dr Abad said: "The problem is not in the master formula but rather in the marketed drug because it contained minoxidil, and this is no trivial problem as it represents a very significant risk to patients. If the manufacturer company had a good quality control system, this would never have happened."

Serious Error in Quality Control

The case has drawn parallels with what happened last year when a batch of the antihypertensive valsartan was contaminated with a carcinogenic substance. Dr Abad commented that "in both cases the problem is in the quality of the drug manufacturing, although it seems that it is so at different levels".

He continued: "In any case, we should insist on how important quality control is and that no company should neglect this aspect in order to try to reduce drug costs. Regulatory authorities like the Spanish Agency for Medicines and Health Products carry out periodic checks on pharmaceutical companies to avoid this kind of problem."

Spain's General Council of Pharmacists also stated that it is the first case of this type recorded this year and that it is very rare for quality errors to occur in active ingredients intended for master formulae.

The master formulae of omeprazole are used for administration in infants and young children to prepare a syrup in the correct proportion and dosage for paediatric use.

Regarding the master formulae, Dr Abad explained: "They are used less and less often because the pharmaceutical range is so broad now, but there are still situations where they are necessary. For example, this includes the treatment of young children for which there are no commercialised drugs containing the low doses they need."

Symptoms

The children's symptoms consisted of the appearance of hair excessive in quantity, length and thickness, in locations where it normally does not occur at that age, primarily the face and back.

It is thought that the excess hair will fall out and disappear between 3 and 5 months after cessation of therapy. However, as a precaution, health checks by a paediatrician are recommended in order to monitor the progress of the case. If the hair remains, non-invasive treatments could be used to eliminate it.

In addition to hypertrichosis, Dr Abad commented that minoxidil could in theory cause more serious adverse effects including electrocardiogram abnormalities, pericarditis, pericardial effusion, tachycardia and oedema, although these usually appear with higher doses.

Creation of Expert Group and Clinical Guide

María Jesús Lamas, director of the Spanish Medicines Agency, told a summer conference of the Menéndez Pelayo International University of Santander (Cantabria) that "a group of experts has been created to continuously monitor the affected children". Additionally, the group will develop clinical guidelines to "create a harmonised and standardised follow-up of the affected individuals, similar throughout all the autonomous regions".

The Medicines Agency also offered advice on how patients, prescribers and pharmacists should act if they suspect any further cases linked with any of the affected batches.

Dr Abad confirmed that his advice to healthcare professionals is "to report suspected adverse reactions to the Spanish pharmacovigilance system as soon as possible, without waiting for confirmation. In this way, pharmacovigilance experts will be able to detect the warnings quickly in order to prevent many patients from being exposed to that risk."

Translated and adapted from Medscape's Spanish Edition.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....